Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC

March 17, 2000Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 17, 2000, 1:44 AM EST for Duplin County, Lenoir County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 17, 2000, 1:44 AM EST (06:44 UTC)
Expired
Mar 17, 2000, 2:15 AM EST
In force
31 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Duplin County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 2:05 AM ESTThunderstorm Wind 55 EKinston, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 170645
SVRMHX
NCC061-107-170715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
144 AM EST FRI MAR 17 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA
  SOUTHERN LENOIR COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 215 AM EST

* AT 144 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KORNEGAY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PINK HILL AROUND 155 AM EST.
  NEAR DEEP RUN AROUND 200 AM EST.
  NEAR JONESTOWN AROUND 205 AM EST.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 8:30 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Mar 16, 8:30 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
830 PM EST THU MAR 16 2000

SHRTWV ENERGY OVR AL WILL CONT TO MOV E/NE OVN. THIS FEATURE LUKS
PRETTY GD ON WTR VPR LOOP AND IS AIDING SHWR/TSTM DVLPMNT NOW. MOST
OF THE ACTION OVR THE LAST FEW HRS HAS BEEN OVR INLAND SECTIONS
WITH A LULL ALNG THE CST. THIS SHLD CHANGE LTR TNT AS THE SHRTWV
MOVS FURTHER E. AM EXPECTING BLOB OF SHWR/TSTMS CURRENTLY OVR SC
TO CONT TO ADVECT NE AND MOV ACRS ALL OF MHX CWA. THIS ACTION WILL
DEFINITELY CLIP CSTL SECTIONS TOO!   ALNG WITH THE SHRTWV COMES AN
INCR IN LO LVL WNDS AND ETA APPEARS RITE WITH 45 TO 55 KT ACRS THE
AREA BETWEEN 06Z AND 12Z. THIS SHLD INCR MOIST TRANSPORT AND WE
SHLD HAV SOME DECENT DOWNPOURS ARND. LUKING AT CHS AND MHX 00Z
SNDGS...NOT REAL IMPRESSIVE AS FAR AS CAPE GOES...CHS HAD CAPE OF 921
J/KG AND MHX ONLY 162 J/KG. EXPECT CAPE ACRS MHX CWA TO AVG FRM ABT
300 TO 800 J/KG OVN. POTENTIAL UPDRAFT STRENGTH IS REALLY NOT TOO
IMPRESSIVE SO ANY SVR POTENTIAL WOULD LIKELY BE MAINLY ISOLD. SR
HELICITIES ARE PRETTY GD WITH VALUES ARND 300...STILL A PSBLTY FOR
ISOLD WND DAMAGE WITH LOW TOPPED CELLS...WL MONITOR. ALL IN ALL...
WILL KP ONGOING TRENDS OF SHWRS/TSTMS WITH NR 100% POPS. WL TWEEK LO
TEMPS UPWARD AS LO/MID 60S DWPTS COMMON ALL NGT.

CWF...SCA WILL REMAIN IN EFFECT AS SW FLOW INCRS OVN AS LOW PASSING
W AND N OF THE REG INTENSIFIES A BIT. TSTMS OVR THE CSTL WTRS WILL
AXLSO ADD SOME GUSTINESS.

.MHX...SCA CSTL WTRS AND SNDS.
GATES

In the hours before

Special weather statement, Mar 16, 9:03 PM EST, 4 hours 41 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
903 PM EST THU MAR 16 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA OVERNIGHT...

WARM AND MOIST AIR WILL REMAIN ACROSS EASTERN NORTH CAROLINA
OVERNIGHT. A DISTURBANCE IN THE UPPER ATMOSPHERE AND AN APPROACHING
COLD FRONT AT THE SURFACE....WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS. THE WINDS IN THE LOWEST LEVELS OF THE ATMOSPHERE ARE
FORECAST TO BE QUITE STRONG. THIS MEANS ANY THUNDERSTORMS THAT DO
DEVELOP...HAVE THE POTENTIAL TO PRODUCE WIND DAMAGE. THE BEST CHANCE
FOR THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA WILL BE BETWEEN 1100
PM AND 500 AM.

STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES AND OTHER EMERGENCY
PERSONNEL SHOULD REMAIN ALERT AND BE PREPARED TO TAKE APPROPRIATE
ACTION.

REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
Local storm report, Mar 17, 12:40 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1240 AM EST FRI MAR 17 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    RICHLANDS                 NC   WIND DAMAGE
03/16/00   ONSLOW                         MOBIL HOME BLOWN OFF IT'S
                                          FOUNDATION ON
                                          WILSON AVE IN RICHLANDS.
                                          GARAGE DOOR BLOWN IN
                                          WILSON CIRCLE
                                          RICHLANDS.

1212 AM    JASPER                    NC   WIND DAMAGE
03/17/00   CRAVEN                         ROOF OFF HOUSE AND CAR IN
                                          DITCH ALONG STATE RD
                                          1005 IN JASPER.

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:18 PM ESTSevere Thunderstorm WarningMHXOnslow27 min
Mar 16, 11:53 PM ESTSevere Thunderstorm WarningMHXCraven52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.